Hong Kong Med J 2013;19:354–6 | Number 4, August 2013
DOI: 10.12809/hkmj133936
Mad honey poisoning mimicking acute myocardial infarction
Sammy PL Chen, YH Lam, Vember CH Ng, FL Lau, YC Sze, WT Chan, Tony WL Mak
Toxicology Reference Laboratory, Princess Margaret Hospital, Laichikok, Hong Kong
We report a case of acute poisoning in a 48-year-old man who presented with chest pain, abdominal pain, dizziness, sweatiness, blurred vision, and severe hypotension after ingestion of honey. His electrocardiogram showed sinus bradycardia and transient ST elevation. He made a good recovery after treatment with atropine and close monitoring. Grayanotoxin was detected in his urine and the honey he ingested, which confirmed a diagnosis of mad honey poisoning. This is a condition prevalent in the Black Sea region around Turkey but rarely seen locally. Although mad honey poisoning is life-threatening, early use of atropine is life-saving. Such poisoning may present with ST elevation in the electrocardiogram and symptoms mimicking acute myocardial infarction. It is therefore essential for clinicians to recognise this unusual form of poisoning and avoid the disastrous use of thrombolytic therapy.
Key words: Diterpenes; Dizziness; Honey/poisoning; Hypotension; Toxins, biological
View this abstract indexed in MEDLINE: